A 4 yr old spayed female Labrador retriever was examined 4 hr after ingesting an overdose of phenylpropanolamine (PPA). Clinical signs included anxiety, piloerection, mucosal ulceration, cardiac arrhythmia, mydriasis, and hyphema. Clinicopathologic abnormalities included elevated creatine kinase (CK) and aspartate aminotransferase (AST), proteinuria, and pigmenturia. Ventricular tachycardia and severe systemic hypertension were documented. Hyphema and retinal detachment were documented oculus uterque (OU). Phenoxybenzamine, sotalol, and esmolol resolved the ventricular tachycardia, and blood pressure was controlled with nitroprusside. All clinicopathologic and cardiac abnormalities resolved within 7 days, and ocular changes resolved within 1 mo. Monitoring of blood pressure and rapid pharmacologic intervention were successful in controlling hypertension secondary to PPA overdose and minimizing retinal damage.
Systemic Hypertension and Hypertensive Retinopathy Following PPA Overdose in a Dog
- Views Icon Views
- Share Icon Share
- Search Site
Jennifer A. Ginn, Ellison Bentley, Rebecca L. Stepien; Systemic Hypertension and Hypertensive Retinopathy Following PPA Overdose in a Dog. J Am Anim Hosp Assoc 1 January 2013; 49 (1): 46–53. doi: https://doi.org/10.5326/JAAHA-MS-5692
Download citation file: